What You Need to Know About Narcan

According to the CDC, an estimated 130 Americans die each day from an accidental overdose on opioid painkillers like Vicodin and OxyContin. However, did you know these tragic deaths are preventable with an opioid antagonist called Narcan?

If you have prescription opioid medications in your home, you should have a supply of this drug on hand and ensure everyone in your household knows where it is and how to administer it. Even if you never need to use it, it will give you greater peace of mind.

What Is Narcan?

Narcan, also known by its generic name naloxone, is a lifesaving medication that can help reverse an opioid overdose when administered as a nasal spray or intramuscular injection. Narcan works by blocking the effects of the opioid medication and helping restore a normal breathing pattern until emergency responders arrive on the scene.

Narcan is easy to use, even for people without medical training. It’s safe to keep around your house because it has zero effect on people without opioids in their system. You can also get it without a prescription from major nationwide pharmacy chains like Walgreens and CVS in all U.S. states and Washington, D.C., so there’s no excuse not to pick some up if you or someone in your household uses prescription opioids.

Recognizing the Warning Signs of an Opioid Overdose

Many opioid overdoses take place in progressive stages, which means it’s possible to halt an overdose in progress if you act quickly enough. Opioids affect the part of the brain that regulates breathing. When someone takes more drugs than their body can handle, their system gradually shuts down due to oxygen deprivation.

Knowing what opioid overdose symptoms to look for can help you save a life. There are three telltale signs:

  • Pinpoint pupils
  • Unconsciousness
  • Difficulty breathing

Overdose victims are usually unresponsive, with clammy skin and perhaps a bluish tint around their lips and fingernails. Their pulse and breathing will be much slower than normal, and you could hear a gurgle or rattle coming from their throat.

What to Do During an Opioid Overdose

Call 911 immediately if you notice the signs of an opioid overdose. While you are waiting for first responders to arrive, move the person into the recovery position to keep their airway open and avoid choking.

Is the overdose victim still breathing? If not, perform rescue breathing for several minutes, then tilt their head back and administer a single dose of Narcan. Most people start breathing normally within a few minutes of receiving a dose of naloxone. However, if their breathing is still shallow or irregular after about five minutes, you may want to administer a second dose.

Once the person has regained consciousness and is breathing, stay with them until help arrives. They’ll probably be confused, and they may also be undergoing the early phases of opioid withdrawal. Walk them through what happened, but don’t let them take any other drugs. If the emergency responders recommend treatment in the hospital, you or another loved one should come along to provide support.

Steps to Take After an Opioid Overdose

Though accidentally overdosing and experiencing a brush with death can be terrifying, you may be able to use it as a wake-up call to convince your loved one to go to rehab. Many people living with opioid misuse disorders are in denial about the severity of their problem. Now is your opportunity to step in and get them enrolled in an accredited treatment facility.

Once someone you care about agrees to seek help, you should also have an aftercare plan that includes where they’ll go after completing their initial treatment program. For many people, high-accountability sober living is the solution. Reach out to us to learn more about what to expect at Segue Recovery Support.